Methylene blue and Psychiatric Medication interactions - Update
October 21, 2011
By July 2011 several case reports from the FDA Adverse Event Reporting System (AERS) have documented the development of severe central nervous system (CNS) adverse effects in patients taking methylene blue and psychiatric medications with serotonergic activity. The mechanism of the interaction is not exactly known but it is thought to be attributed to inhibition of monamine oxidase type-A (MAO-A) by methylene blue. This inhibition can lead to excess serotonin levels in the CNS. The excess serotonin levels can cause serotonin syndrome. Symptoms include mental status changes, muscle spasm, shaking, lack of coordination, sweating, fever, and diarrhea. The complete list of psychiatric medications with varying degrees of serotonin activity is available in the drug safety communication link below.
In October, 2011, FDA reported that most interactions leading to serotonin syndrome seen with methylene blue were with a selective serotonin reuptake inhibitor or serotonin norepinephrine reuptake inhibitor. It is unknown if the combination of methylene blue and other psychiatric medications has the same level of risk.
In life-threatening emergencies, such as methemoglobinemia, ifosfamide-induced encephalopathy, or cyanide poisoning, the life-saving use of methylene blue may outweigh the risks. Immediately stop all serotonergic medications when methylene blue is administered to a patient. Monitor for signs and symptoms of serotonin syndrome for 2 weeks with all medications except fluoxetine. Monitor patients who were on fluoxetine for 5 weeks due to its long half-life. In non-emergency situations, stop serotonergic medications 2 weeks before starting methylene blue except for fluoxetine. Stop fluoxetine 5 weeks before starting methylene blue. Serotonergic medications can be restarted 24 hours after the last dose of methylene blue.
Educate patients about the signs and symptoms of serotonin syndrome and advise them to contact their healthcare professional if they begin to experience symptoms.
Additional information is available at the following links:
- MedWatch Alert (October 21, 2011):
- Drug Safety Communication (October 21, 2011):
- MedWatch Alert (July 26, 2011):
- Drug Safety Communication (July 26, 2011):
October 21, 2011; July 29, 2011; University of Utah, Drug Information Service. Copyright 2011, Drug Information Service, University of Utah, Salt Lake City, UT.